Texas, 2021

Hail and Damaging Winds in Texas, March 17, 2021

March 17, 2021 · NWS FWD · 21 events in 16 counties and zones

An early morning line of storms along a Pacific front produced damaging winds and hail across North and Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An early morning line of storms along a Pacific front produced damaging winds and hail across North and Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 1:35 AM CST, 29 minutes earlier.

Area forecast discussion, Mar 17, 1:35 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
235 AM CDT Wed Mar 17 2021

...New Long Term...

.SHORT TERM... /Issued 126 AM CDT Wed Mar 17 2021/
Update:

A dryline continues to push eastward out of the Big Country,
visible on both area WSR-88Ds and satellite. A plume of dust,
originating from the higher terrain in Mexico, is likely leading
to a slight decrease in convective initiation along the line
between Abilene, TX and Frederick, OK. The expectation is that as
the boundary progresses eastward and moisture rich air moves
northwestward, sufficient moistening should lead to additional
thunderstorm development.

The overall forecast through the rest of tonight and into tomorrow
morning has been largely unchanged compared to the previous
forecast. Latest hi-resolution models continue to push a line of
convection eastward. It is likely that an additional convective
watch may be needed later this morning as the expected line moves
east of the I-35 corridor.

The main threats will continue to be damaging winds and large
hail, but given better low-level moisture and sufficient low-level
shear as the line moves east, a tornado or two cannot be ruled
out. For additional details, see the discussion below.

Hernandez

Previous Discussion:
/Now Through Wednesday Night/

Key Points:
- Strong to severe storms will be possible tonight

- The main threats will be large hail and damaging winds, but an
  embedded tornado or two cannot be ruled out

- Storms will be exiting to the east Wednesday morning

- Windy conditions expected Wednesday

A potent storm system, now centered in central New Mexico,
continues to advance eastward this Tuesday evening. Ahead of the
system, a fairly complex atmospheric set-up is unfolding as dew
points dip below zero across the Texas Panhandle, leading to dew
point depressions of around 75 degrees. This significantly dry air
is occurring behind an eastward moving dryline, where a
significant amount of dust is being picked up and aiding in
sharpening the moisture gradient out west. In the meantime, a
southward surging cold front is now moving across I-40 in the
Panhandle and is expected to overtake the dryline tonight as they
both move towards our neck of the woods.

So what does this all mean for North and Central Texas residents?

The ingredients for a nocturnal line of storms to move across the
region will be in place such that there will be a threat for
strong to severe storms. As of the 3/17 00Z FWD sounding, a weak
capping inversion remains in place, keeping a "lid" on any storm
development at the moment. In addition, dew points remain in the
50s to mid 60s across the region with a fairly dry 850-500 mb
layer. As the powerful system gets closer to the region, a rapid
modification to the region's moisture profile is expected as
southerly winds increase. The increasing winds will allow for
surface dew points to climb closer to 70 F, as well as moisten
the remaining lower half of the atmosphere.

Mid-level lapse rates currently around 8 C/km are expected to
further steepen as dynamic cooling continues with the approaching
system. These steep lapse rates are likely to enhance the
development of strong updrafts capable of producing large hail.
Thunderstorm updrafts are likely to remain fairly strong given
that the line of storms will continue moving into a strongly
sheared, moist and unstable environment. Bowing segments within
the line will allow for an enhanced area of strong winds, some of
which could be strong enough to cause damage to property. Given
the presence of strong 0-3 km shear within the eastward moving
line of thunderstorms, low-level rotation embedded within the line
of storms may lead to the development of brief tornadoes.

Given the timing of the anticipated line of storms, it is
important to have multiple ways of receiving severe weather
notifications. Not only is it important to have a reliable method,
but a method that will wake you up in the middle of the night if
you are in the path of significant severe weather. If your primary
source of weather information is a cell phone, tonight may be a
night to forgo placing the device on "Do Not Disturb" to allow
audible alerts from your phone.

With the cold front continuing to push eastward through the
morning hours, all precipitation is expected to move out of our
region by noon Wednesday. The main concern on Wednesday will be
the strong westerly winds that will be in place. Winds are likely
to range between 20-30 mph, with gusts possibly as high as 40 mph
in the afternoon. Highs tomorrow will likely top out in the lower
60s in the west to lower 70s in the east. The windy conditions,
although not as strong, will likely persist through tomorrow night
as overnight lows drop into the 40s.

Hernandez

&&

.LONG TERM... /NEW/
/Thursday through Mid Next Week/

Dry and pleasant weather conditions are in the forecast for North
and Central TX through the end of the week and into the weekend.
Expect lots of sunshine and below normal temperatures Thursday and
Friday as we enjoy the northerly breeze. It will be windy/breezy
again on Thursday due to the pressure gradient between the
Wednesday's storm system and a high pressure moving from the
west. Winds will remain in the 15-20 mph range with higher gusts
through the afternoon. The combination of the breezy northwest
winds and minimum relative humidity values below 30% may result
in additional grass fire threat on Thursday mainly west of I-35.
Otherwise, the high temperatures Thursday and Friday will stay in
the 60s with overnight lows falling into in the upper 30s to the
west and 40s elsewhere.

While a slow warming trend is expected this weekend, temperatures
will remain near or just below climo for mid March. The high
pressure will move to the east on Sunday and the southerly winds
will spread some of the Gulf moisture back into our area just in
time for the next shortwave. The upper level trough will approach
from the Southwest early next week bringing our next chance for
showers and thunderstorms. Since there are some differences in
timing and strength with this wave, we will keep the blended
solution for Monday-Wednesday precip chances. Instability appears
to be limited at this time, but we will continue to monitor the
severe weather potential as we get close to that time period.

Sanchez

&&

.AVIATION... /Issued 126 AM CDT Wed Mar 17 2021/
Update:
/06Z TAFs/

Concerns... MVFR now in place. Line of storms will likely move
across the I-35 corridor around 09Z-11Z. Westerly winds will
increase tomorrow afternoon, leading to increasing crosswind
concerns.

MVFR is now impacting much of the region as rapid low-level
moistening is ongoing. The MVFR conditions are expected to persist
until the front reaches the TAF locations, at which point a period
of thunderstorms is expected.

The line of storms will be moving eastward through the morning
hours, leading to a return of VFR across North and Central Texas
TAF. Strong westerly winds are expected to develop tomorrow
afternoon, leading to increasing crosswind concerns to north/south
oriented runways.

Wind speeds are expected to diminish late in the afternoon, yet
still remain between 10-15 KT out of the northwest through
tonight.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  44  62  43  63 /  20   0   0   0   0
Waco                73  44  65  42  65 /  20   0   0   0   0
Paris               71  44  58  40  61 /  70   0   0   0   0
Denton              67  41  61  38  64 /  10   0   0   0   0
McKinney            69  43  61  40  63 /  30   0   0   0   0
Dallas              71  46  64  44  64 /  20   0   0   0   0
Terrell             70  43  62  41  63 /  40   0   0   0   0
Corsicana           72  44  64  43  63 /  50   0   0   0   0
Temple              74  43  66  41  66 /  20   0   0   0   0
Mineral Wells       65  40  62  38  64 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Mar 17, 1:27 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
227 AM CDT Wed Mar 17 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180730-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
227 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A line of strong to severe storms will move through the area early
this morning. Hail and damaging winds will be the primary threats,
but a few tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated fire weather conditions are expected west of I-35 on
Wednesday. Elevated fire weather conditions will continue through
late this weekend for areas west of I-35.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested early Wednesday morning
ahead of the eastward moving line of storms.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
March 17, 2:04 AM CST
Where
Comanche County, Comanche Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.920, -98.600

Hail, Palo Pinto

When
March 17, 2:35 AM CST
Where
Palo Pinto County, 2.76 mi S of (Mwl)mineral Wells A
Measured
1 in hail
Reported by
Public
Coordinates
32.740, -98.070

Hail, Parker

When
March 17, 2:42 AM CST
Where
Parker County, 2.98 mi WSW of Cool
Measured
1.25 in hail
Reported by
Public
Coordinates
32.810, -98.050

Hail, Coryell

When
March 17, 2:50 AM CST
Where
Coryell County, 6.26 mi NNW of Bee House
Measured
0.75 in hail
Reported by
Public
Coordinates
31.480, -98.130

Hail, Hamilton

When
March 17, 2:52 AM CST
Where
Hamilton County, 0.69 mi N of Evant
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.480, -98.150

Thunderstorm Wind, Somervell

When
March 17, 2:59 AM CST
Where
Somervell County, 4.02 mi SE of Glen Rose
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.190, -97.700

Large trees, estimated at 14 inches in diameter, were snapped.

Hail, Johnson

When
March 17, 3:23 AM CST
Where
Johnson County, 1.36 mi WNW of Lake Pat Cleburne
Measured
1 in hail
Reported by
Public
Coordinates
32.330, -97.440

Quarter sized hail was reported at the Cleburne Hospital.

Thunderstorm Wind, Hill

When
March 17, 3:24 AM CST
Where
Hill County, 2.76 mi N of Huron
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.090, -97.350

Measured at the Blum ISD Farm.

Thunderstorm Wind, Johnson

When
March 17, 3:35 AM CST
Where
Johnson County, 1.36 mi ESE of Cleburne Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.360, -97.430

Thunderstorm Wind, McLennan

When
March 17, 3:43 AM CST
Where
McLennan County, (Act)madison-Cooper
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.620, -97.230

Thunderstorm Wind, Dallas

When
March 17, 3:56 AM CST
Where
Dallas County, 2.23 mi SW of Florence Hill
Measured
57 kt (66 mph) measured gust
Reported by
Emergency Manager
Coordinates
32.650, -97.030

Thunderstorm Wind, Tarrant

When
March 17, 4:01 AM CST
Where
Tarrant County, Arlington Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.670, -97.100

Hail, Dallas

When
March 17, 4:05 AM CST
Where
Dallas County, 2.42 mi ENE of Coppell
Measured
1 in hail
Reported by
Public
Coordinates
32.960, -96.980

Thunderstorm Wind, Dallas

When
March 17, 4:06 AM CST
Where
Dallas County, (Rbd)redbird Arpt Da
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.680, -96.870

Hail, Denton

When
March 17, 4:11 AM CST
Where
Denton County, 2.7 mi WSW of Hebron
Measured
0.75 in hail
Reported by
Public
Coordinates
33.010, -96.920

Thunderstorm Wind, Rockwall

When
March 17, 4:30 AM CST
Where
Rockwall County, 0.96 mi WSW of Lake Ray Hubbard
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
32.876, -96.516

Video shows docks and boats detached from the Sapphire Bay marina and floating.

Thunderstorm Wind, Kaufman

When
March 17, 4:32 AM CST
Where
Kaufman County, 4.13 mi E of Forney
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.760, -96.400

Thunderstorm Wind, Hunt

When
March 17, 4:56 AM CST
Where
Hunt County, 2.98 mi WNW of Weiland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.030, -96.120

Several large trees were knocked down along CR 2206 in southern Hunt County.

Thunderstorm Wind, Hunt

When
March 17, 4:56 AM CST
Where
Hunt County, Lane
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.300, -96.270

Tree branches that were 2 inches in diameter were down. Aluminum panels were also reported in trees, potentially from a small shed or barn.

Thunderstorm Wind, Hunt

When
March 17, 5:00 AM CST
Where
Hunt County, 0.97 mi SSE of Weiland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.008, -96.062

Small trees were knocked down in the Weiland area off of CR 3513. The trees were 4-6 inches in diameter.

Thunderstorm Wind, Van Zandt

When
March 17, 5:27 AM CST
Where
Van Zandt County, 0.9 mi NE of Grand Saline
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.680, -95.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947627, 947628, 947638, 947640, 947641, 947650, 947659, 947656, 947660, 947663, 947664, 947665, 947667, 947668, 947683, 947690, 947691, 947694, 947695, 947699, 947697.